PDA

View Full Version : Hypoglycemia in Insulin-Treated Patients



Janis.Y.Chen
Sat 12th July '14, 6:52pm
Hypoglycemia in Insulin-Treated Patients

Andrew Geller, MD, LCDR, USPHS
DisclosuresJune 12, 2014

Hello. I am Dr. Andrew Geller, a medical officer at the Centers for Disease Control and Prevention (CDC). I am pleased to speak with you as part of the CDC Expert Commentary Series (http://www.medscape.com/partners/cdc/public/cdc-commentary)on Medscape.

Today I would like to talk about a new study published in JAMA Internal Medicine [1] describing hypoglycemia and medication errors among patients with diabetes who are treated with insulin. Insulin is an important component of diabetes treatment, but it remains challenging for patients to manage because of complexities in dosing and the need for routine monitoring of blood glucose and food intake.

This study used data from an ongoing national public health surveillance system collected between the years 2007 and 2011. We estimate that 100,000 emergency department visits occur each year for hypoglycemia or medication errors among patients with diabetes who are taking insulin, with or without an oral diabetes medication. Nearly one third of these emergency department visits result in hospitalization. As you know, hypoglycemia can result in seizures, loss of consciousness, and even death if left untreated. The study found that almost two thirds of the patients with hypoglycemia who visit the emergency department have symptoms of severe hypoglycemia, including shock, seizures, or loss of consciousness.

Insulin-treated patients who are 80 years of age or older are more than twice as likely to go to the emergency department as patients between 45 and 64 years old. They were also 5 times more likely to be hospitalized. These findings underscore the importance of taking the risks for hypoglycemia into account when making decisions to prescribe or intensify insulin, especially among older adults.

Meal planning is a well-recognized component of diabetes education. However, among the emergency department visits involving medication errors, a meal-related issue was the most common problem that brought patients to the emergency department. For example, a common meal-related issue was a patient taking rapid-acting insulin, forgetting to eat, and then experiencing hypoglycemia-related syncope. Another common error was confusion between insulin products. In half of these mix-ups, the patient intended to take long-acting insulin but took a rapid-acting insulin product instead.

It's essential for diabetes patient education to continue emphasizing the importance of meal planning, and encourage patients to pay close attention to the insulin product that they administer. Furthermore, ways to differentiate between different types of insulin products should be explored, such as the use of different labeling, color, or texture.

With the increasing prevalence of diabetes, the number of Americans treated with insulin rose by 50% in the past decade. In fact, one third of patients with diabetes currently use insulin, and this number is likely to grow as more patients are diagnosed with diabetes. Understanding the public health burden and risks for insulin-related hypoglycemia can guide treatment recommendations and help reduce risks associated with insulin therapy. Moving forward, individualized glycemic targets for older patients at high risk for hypoglycemia are needed to achieve a balance between the risks and benefits of insulin treatment, which will ensure that patients receive the safest and most effective care possible.

http://www.medscape.com/viewarticle/826429?nlid=59328_1842&src=wnl_edit_medp_wir&uac=180112PN&spon=17